Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 23, NWS Pocatello, ID

June 17, 2009Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 17, 2009, 2:18 PM MDT for Cassia County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 2:18 PM MDT (20:18 UTC)
Expired
Jun 17, 2009, 5:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 137 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 172018
FFWPIH
IDC031-172315-
/O.NEW.KPIH.FF.W.0023.090617T2018Z-090617T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
218 PM MDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...MARION...BASIN...

* UNTIL 515 PM MDT

* AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN AND FLASH FLOODING FROM THUNDERSTORMS OVER THE 
WARNED AREA.  RAINFALL RATES AROUND ONE INCH IN LESS THAN AN HOUR 
ARE POSSIBLE

LOCATIONS NEAR THE PATH OF INCLUDE....OAKLEY...MARION AND CHURCHILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4230 11406 4239 11388 4227 11374 4215 11394

$$

DSH
2 follow-up statements
000 
WGUS75 KPIH 172159 RRA
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
359 PM MDT WED JUN 17 2009

IDC031-172315-
/O.CON.KPIH.FF.W.0023.000000T0000Z-090617T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
359 PM MDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
CENTRAL CASSIA COUNTY...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE PRECIPITATION OVER THE WARNED AREA. THE HEAVIEST RAINFALL 
APPEARS TO MOVING OUT OF THE WARNED AREA INTO THE ALBION MOUNTAINS 
EAST OF OAKLEY. THIS STILL HAS THE POTENTIAL TO PRODUCE STREAM AND 
CREEK RISES AND FLASH FLOODING WITHIN THE WARNED AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARION AND 
OAKLEY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4230 11406 4239 11388 4227 11374 4215 11394

$$

DMH
000 
WGUS75 KPIH 172312
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
512 PM MDT WED JUN 17 2009

IDC031-172322-
/O.EXP.KPIH.FF.W.0023.000000T0000Z-090617T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
512 PM MDT WED JUN 17 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR CENTRAL
CASSIA COUNTY...

ONLY LIGHT PRECIPITATION REMAINS ACROSS THE WARNED AREA. THEREFORE 
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. A FLASH FLOOD 
WATCH REMAINS IN EFFECT...AND ADDITIONAL WARNINGS MAY BE NEEDED.

LAT...LON 4230 11406 4239 11388 4227 11374 4215 11394

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:49 PM MDT, 29 minutes earlier.

Area forecast discussion, Jun 17, 1:49 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
149 PM MDT WED JUN 17 2009

.DISCUSSION...

COLD FRONT IS MOVING THROUGH WESTERN IDAHO AT THIS TIME. STRONG
PUSH OF MOISTURE IS MOVING THROUGH THE AREA FROM THE SOUTH AHEAD
OF THIS FRONT. THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS
AFTERNOON. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL
HAIL...HEAVY DOWNPOURS AND GUSTY WINDS. FLASH FLOOD WATCHES REMAIN
IN EFFECT FOR THE ENTIRE REGION. THE THUNDERSTORMS HAVE HAD A
HISTORY OF DUMPING AN INCH OF RAIN IN 20 MINUTES WHICH COULD EVEN
FLOOD STREETS IN THE TOWNS/CITIES OF THE SNAKE PLAIN. THE FRONT IS
EXPECTED TO MOVE THROUGH EASTERN IDAHO LATE TONIGHT AND EARLY
THURSDAY MORNING. SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END
FROM WEST TO EAST OVERNIGHT. EXPECT SOME RESIDUAL REDEVELOPMENT
MAINLY ACROSS THE NORTHERN AND EASTERN HIGHLANDS ON THURSDAY AS A
WEAK UPPER SHORTWAVE MOVES ACROSS THE REGION. AT THIS POINT...DO
NOT EXPECT RAINFALL TO BE NEARLY AS HEAVY AS TODAY DUE TO DRIER AIR
WORKING INTO THE REGION.

A VERY BRIEF BREAK IN THE WEATHER IS EXPECTED AFTER THIS SYSTEM
MOVES THROUGH. HOWEVER...THE FLOW WILL TURN SOUTHWEST ONCE AGAIN
ON FRIDAY AS AN UPPER LEVEL TROUGH MOVES ONSHORE. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE IN THE DAY ON FRIDAY
OVER THE CENTRAL MOUNTAINS AND CONTINUE THROUGH THE NIGHT. SEVERAL
PIECES OF ENERGY ARE EXPECTED TO DIG INTO THE BASE OF THIS TROUGH
AS IT MOVES THROUGH THE REGION OVER THE WEEKEND. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGHOUT THE
WEEKEND AND INTO EARLY NEXT WEEK WITH THIS SYSTEM. MODELS TRY TO
DRY THINGS OUT AROUND MID WEEK AND HAVE LOWER PRECIPITATION
CHANCES FOR THAT TIME.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
NIGHT...DECREASING FROM WEST TO EAST EARLY ON THURSDAY. MOST OF THE
SHOWERS/STORMS DURING THE DAY TOMORROW WILL OCCUR IN THE EASTERN
MOUNTAINS. VFR CONDITIONS FORECAST WITH LOCALIZED LOWER CIGS/VIS IN
HEAVIER STORMS. SMALL HAIL AND STRONG DOWNBURST WINDS WILL ALSO BE
POSSIBLE WITH STRONGEST CONVECTION THIS AFTERNOON AND EVENING.
KEYES

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING WITH A GRADUAL DECREASE FROM WEST TO EAST. HEAVY
RAIN...GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
ACTIVITY. FOR THURSDAY...ISOLATED TO WIDELY SCATTERED STORMS ARE
FORECAST...WITH THE CONCENTRATION OVER THE EASTERN MOUNTAIN RANGES.
WESTERLY WINDS WILL PICK UP THURSDAY AFTERNOON...BUT NOT TERRIBLY
STRONG. AN OVERALL DRY DAY WITH ISOLATED SHOWERS/STORMS ON
FRIDAY...WITH A RETURN TO MORE WET CONDITIONS OVER THE WEEKEND.
KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR IDZ017>025-031-
032.

&&
Hazardous weather outlook, Jun 17, 5:57 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
557 AM MDT WED JUN 17 2009

IDZ017>025-031-032-181200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
557 AM MDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY ACROSS MUCH OF IDAHO AS A COLD
FRONT MOVES ACROSS THE STATE. HAIL...STRONG WINDS...AND HEAVY
DOWNPOURS CAN BE EXPECTED IN AND AROUND THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED SATURDAY INTO SUNDAY AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH THE GEM STATE SATURDAY FOLLOWED BY
ANOTHER SHORTWAVE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jun 17, 12:50 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1250 PM MDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      2 W KETCHUM             43.69N 114.42W
06/17/2009                   BLAINE             ID   EMERGENCY MNGR

            WARM SPRINGS ROAD COVERED BY MUD AND DEBRIS.

&&

GWICKLUN
Local storm report, Jun 17, 1:03 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
103 PM MDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NE GROUSE             43.72N 113.55W
06/17/2009  E0.25 INCH       CUSTER             ID   TRAINED SPOTTER

            BESIDES HAIL, ESTIMATE NEAR 1 INCH OF RAIN IN THE PAST 20
            MINUTES. STILL RAINING AND WILL CALL WITH ACTUAL
            MEASUREMENT WHEN STORM ENDS.

&&

GWICKLUN
Special weather statement, Jun 17, 1:06 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
106 PM MDT WED JUN 17 2009

IDZ020-171930-
JEFFERSON ID-BUTTE ID-BINGHAM ID-
106 PM MDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 130 PM MDT

AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF SOUTHEAST INL..MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN BUTTE COUNTY...
  RURAL SOUTHWESTERN JEFFERSON COUNTY...
  RURAL NORTHERN BINGHAM COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4393 11264 4378 11240 4349 11278 4361 11297
TIME...MOT...LOC 1906Z 220DEG 23KT 4362 11279

JKEYES
Special weather statement, Jun 17, 1:19 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
119 PM MDT WED JUN 17 2009

IDZ017>019-031-032-172015-
CLARK ID-CUSTER ID-BUTTE ID-BLAINE ID-
119 PM MDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  NORTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 215 PM MDT

AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR STRONG
THUNDERSTORMS ACROSS THE ADVISORY AREA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   KETCHUM...
   HAILEY...
   LOST RIVER...
   MACKAY...
   DARLINGTON...
   CAREY...
   CLAYTON...
   GALENA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4455 11389 4448 11379 4441 11353 4444 11342
      4423 11330 4423 11293 4413 11266 4352 11349
      4348 11360 4328 11381 4324 11438 4332 11440
      4333 11453 4347 11451 4359 11468 4379 11469
      4378 11484 4383 11494 4397 11497 4403 11505
TIME...MOT...LOC 1918Z 236DEG 21KT 4372 11362

JKEYES
Local storm report, Jun 17, 1:42 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
142 PM MDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       6 S SUN VALLEY          43.60N 114.32W
06/17/2009  M0.97 INCH       BLAINE             ID   MESONET

            1 HOUR RAINFALL TOTAL FROM OHIO GULCH RAWS

0110 PM     HEAVY RAIN       8 NNW ATOMIC CITY       43.55N 112.87W
06/17/2009  M0.64 INCH       BUTTE              ID   MESONET

            MEASURED IN 20 MINUTES

&&

JKEYES
Local storm report, Jun 17, 1:59 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
159 PM MDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HEAVY RAIN       4 NNE HOLBROOK          42.22N 112.63W
06/17/2009  M0.41 INCH       ONEIDA             ID   TRAINED SPOTTER

            RAIN FELL FROM 1310 TO 1335. MINOR FLOODING WITH WATER
            RUNNING OFF FIELDS AND FLOODING ON COUNTY ROADS.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:49 AM MDTFlash Flood WatchPIH21 hr
Jun 17, 11:00 AM MDTFlash Flood WarningPIHBlaine5 hr
Jun 17, 11:07 AM MDTFlash Flood WarningPIHOneida, Power7 hr
Jun 17, 12:11 PM MDTSpecial Weather StatementPIHBlaine49 min
Jun 17, 12:43 PM MDTFlash Flood WarningPIHBannock, Franklin4 hr
Jun 17, 1:06 PM MDTSpecial Weather StatementPIHJefferson24 min
Jun 17, 1:19 PM MDTSpecial Weather StatementPIHBlaine, Custer56 min
Jun 17, 1:29 PM MDTFlash Flood WarningPIHButte, Custer4 hr
Jun 17, 1:31 PM MDTFlash Flood WarningPIHCassia3 hr
Jun 17, 2:23 PM MDTSpecial Weather StatementPIHButte, Clark, Jefferson52 min
Jun 17, 2:39 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Jefferson36 min
Jun 17, 3:07 PM MDTSpecial Weather StatementPIHBingham38 min
Jun 17, 3:26 PM MDTSpecial Weather StatementPIHJefferson64 min
Jun 17, 3:48 PM MDTSpecial Weather StatementPIHJefferson42 min
Jun 17, 3:54 PM MDTSpecial Weather StatementPIHPower66 min
Jun 17, 3:56 PM MDTSpecial Weather StatementPIHButte34 min
Jun 17, 4:36 PM MDTSpecial Weather StatementPIHFremont, Madison39 min
Jun 17, 4:57 PM MDTAreal Flood AdvisoryPIHBannock, Bingham, Power5 hr
Jun 17, 5:08 PM MDTAreal Flood AdvisoryPIHFremont3 hr

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.